Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Stop meds? Doctor laughs
May 12, 2002

I was diagnosed positive in May 1999. Nov. 1999 - t-count 354, viral load 5,400. In a year without meds, my viral load was 11,000 and t-count 660. Started meds May 2000 after a good deal of pressure from my doctor. He was a "hit early, hit hard" type. Started Combivir/ Sustiva triple therapy and have been <50 viral load since. Most recent t-count 950. I've been under the care of another doctor for 11/2 years. I've told him I'm tired of the side effects. I never really sleep and walk around like a zombie all the time. Before the pills, I was energetic and followed a strict nutritional diet. Since, I've gained 45 pounds because I have no energy to exercise or do much of anything else. I also can't seem to eat healthy because it makes me sick on my stomach. Also, my cholesterol is high. I asked my doctor about stopping treatments, and he laughed, saying that was something "we" could deal with with other drugs. I don't want other drugs, I want to go off them. With the change of treatment strategies, I'd like to see life without the pills again, but I don't think I'm strong enough to do it without a doctor's support. Is it wise to stop the meds? Any suggestions on finding a doctor who can support me in this decision?

Response from Dr. Aberg

I refer you back to one of my March questions," Do I need to continue treatment?" continue treatment

The concepts of drug holidays, structured treatment interruptions and pulse therapy are relatively new. We do not knw what the right answer is in situations like yours. When possible, I encourage people like yourself to enroll into clinical trails evaluating these strategies.

Your CD4 (t-cell) count at its nadir (lowest point) was 354. I don't know if that is when you acquired HIV as one year later it is 660 without therapy. When one first gets infected, the CD4 count will drop and then go back up and then, of course drops over the years depending on the fitness of the virus and host factors such as the immune system. In my own practice when I have individuals with relativley high CD4 counts who never had low CD4 counts, I do recommend stopping therapy if they are having side effects such that it is interfering in their mental or physical health. It sounds like you want to try this. I think this is a reasonable decision in your case. Again , I would encourage you to see if there is a clinical trial available because it is from observing a large number of people we are able to gain much insight into what happens when people stop their medicines. We are constantly learning about better options for treatment and management of HIV. If your doctor is uncomfortable with this concept, I suggest you get a second opinion from another HIV expert. Unless, there is something I am not aware of from your brief note, it sounds like stopping therapy may be beneficial for you. You will need to follow your CD4 counts closely and should your CD4 drop between 300-350, I would recommend that you restart your medications.

I do not know where you live but one way to find out who is an HIV expert in your area if you live in the USA, is to go to one of the AIDS Service Organizations or where there is a Ryan White program. They will have a list of HIV providers.

One other thought I have is about the side effects from your medicines. Although lactic acidosis is less common with combivir, it can occur. Symptoms may start out with feeling tired and nausea. Also, combivir may cause anemia (low blood count) which can make one feel tired as well. Ask your doctor if s/he has checked your lab tests for these side effects.



Previous
Resistance patterns
Next
Once-a-day dosing of Epivir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement